Alert archive / Alabama / Flash Flood Warnings in 1998
Flash Flood Warning 12, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Mar 8, 1998, 1:33 AM CST for Covington County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 1:33 AM CST (07:33 UTC)
- Expired
- Mar 8, 1998, 3:30 AM CST
- In force
- 117 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 080734 FFWMOB ALC039-080930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 133 AM CST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 330 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHERN ALABAMA ...COVINGTON COUNTY THE GROUND OVER THE AREA REMAINS SATURATED FROM RECENT RAINFALL OVER COVINGTON COUNTY...AND ADDITIONAL HEAVY RAINFALL WHICH DEVELOPED OVER THE AREA SINCE 10 PM HAS PRODUCED SOME FLASH FLOODING. HEAVY RAINFALL WILL CONTINUE TO MOVE EAST ACROSS THE COUNTY THROUGH 330 AM. DOPPLER WEATHER RADAR PRECIPITATION ESTIMATES INDICATE THAT 2 TO 4 INCHES OF ADDITIONAL RAINFALL WILL OCCUR THROUGH 330 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER... MOST DEATHS IN FLASH FLOODPING OCCUR IN AUTOMOBILES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 3:35 PM CST, 9 hours 58 minutes earlier.
Area forecast discussion, Mar 7, 3:35 PM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 300 PM CST SAT MAR 7 1998 AT 20Z SFC ANALYSIS OVR THE SE US SHOWED LOW PRES MOVING INTO NW LA AND S AR AS A WARM FRNT EXTENDS SE TO THE LA/MS BORDER NEAR THE CST...THEN E OVR THE GULF JUST S OF THE AL NWFL CST. ALONG THE FRNT NUMEROUS TS CONTINUE TO DEVELOP MAINLY OVR THE GULF SOMETIMES PASSING NEAR AND OVR SOME COASTAL AREAS DUMPING UP TO 2 INCHES PER HOUR IN SOME AREAS. TO THE W DEWPTS IN THE 70S HAVE BEGUN TO MOVE INLAND FROM ABOUT THE MOUTH OF MS RVR TO TX/LA BORDER. LATEST GRIDDED DATA MAINLY ETA SHOWS INCREASED INSTABILTY LATER TONIGHT AS DRYER MID LEVEL AIR ADVECTS IN FROM THE W OVR SW AL SHORTLY BEFORE 06Z SHIFTING E OF THE FA BEFORE 18Z SUN. WITH THIS AND INCREASED LLEVEL MOISTURE FROM THE S BELIEVE CAT POPS WILL SUFFICE TONIGHT POSSIBLE BECOMING SEVERE FROM 06Z TO FROPA. WITH INCREASING VEERING AND PASSING SW'S NEAR THE WARM FROM CANT RULE THE CHANCE OF TOR ALSO. AGAIN THE BEST CHANCE OF SVR WEATHER WILL BEGIN LATE THIS EVE CONTINUING UNTIL FROPA. BELIEVE FLASH FLOOD WATCH SHOULD ALSO CONTINUE THROUGH AT LEAST 12Z SUN ESPECIALLY NEAR THE CST WITH EARLIER RAINS AND WHAT IS EXPECTED TONIGHT. WRAP AROUND CLDS/RA ALSO A SLIGHT CHANCE SUN EVE BEFORE CLEARING OUT MON. WILL STAY CLOSE TO CURRENT TEMPS. OVR THE COASTAL WATERS BELIEVE SOUTHERLY FLOW WILL BEGIN TONIGHT AS SYSTEM TO THE N BEGINS TO MOVE INTO THE CENTRL MS VAL. BELIEVE STRONG WESTERLY FLOW WILL HOLD THROUGH SUN NIGHT AND MON BEFORE SHIFTING NW MON EVE. MOB 60/70/46/60 +610 PNS 61/69/48/61 +710 DTS 60/71/52/62 +810 EVR 62/70/49/57 +610 32
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:14 PM CST | Flash Flood Warning | MOB | Mobile | 116 min |
| Mar 8, 12:19 AM CST | Flash Flood Warning | MOB | Baldwin | 2 hr |
| Mar 8, 12:46 AM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
| Mar 8, 12:59 AM CST | Flash Flood Warning | MOB | Mobile | 3 hr |
| Mar 8, 1:08 AM CST | Flash Flood Warning | MOB | Conecuh, Escambia | 2 hr |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 4 hr |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Conecuh, Covington | 4 hr |
| Mar 8, 3:57 AM CST | Severe Thunderstorm Warning | MOB | Covington | 63 min |
| Mar 8, 4:27 AM CST | Flash Flood Warning | MOB | Conecuh | 2 hr |
| Mar 8, 5:38 AM CST | Flash Flood Warning | MOB | Crenshaw | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Baldwin, Conecuh, Covington, Escambia | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Mobile | 4 hr |
| Mar 8, 10:09 AM CST | Severe Thunderstorm Warning | MOB | Butler | 61 min |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Covington, Escambia | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Baldwin | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Butler, Conecuh | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Mobile | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Crenshaw | 5 hr |
| Mar 8, 1:48 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 62 min |
| Mar 8, 2:08 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Mar 8, 2:20 PM CST | Tornado Warning | MOB | Butler | 50 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 63 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 63 min |
| Mar 8, 3:18 PM CST | Severe Thunderstorm Warning | MOB | Butler | 62 min |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Baldwin, Escambia | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Butler, Conecuh, Covington | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Crenshaw | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Mobile | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.